Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 95, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 13, 2017, 5:29 PM EDT for Allegheny County, Washington County, Westmoreland County, Pennsylvania. It was in force for 18 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2017, 5:29 PM EDT (21:29 UTC)
- Expired
- Jun 13, 2017, 5:47 PM EDT
- In force
- 18 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Allegheny County, PA, Washington County, PA, Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 41 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 5:33 PM EDT | HAIL 1 | 1 Nne Pierce, PA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 9.5 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 762 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 1218 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- -33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
589
WUUS51 KPBZ 132129
SVRPBZ
PAC003-125-129-132200-
/O.NEW.KPBZ.SV.W.0095.170613T2129Z-170613T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
529 PM EDT TUE JUN 13 2017
The National Weather Service in Pittsburgh has issued a
* Severe Thunderstorm Warning for...
East central Washington County in southwestern Pennsylvania...
Southeastern Allegheny County in southwestern Pennsylvania...
Southwestern Westmoreland County in southwestern Pennsylvania...
* Until 600 PM EDT.
* At 529 PM EDT, a severe thunderstorm was located over Clairton, or
near McKeesport, moving south at 15 mph.
HAZARD...60 mph wind gusts and quarter-size hail.
SOURCE...Radar.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines, resulting in some power
outages.
* Locations impacted include...
McKeesport... Gastonville...
West Mifflin... South Park Township...
Jefferson Hills... North Versailles...
Pleasant Hills... White Oak...
Monessen... Clairton...
Duquesne... Donora...
This includes Interstate 70 in Pennsylvania between mile markers 50
and 53.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm has produced damaging wind and large hail. Move indoors
and stay away from windows!
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4031 8001 4038 7979 4019 7965 4012 7995
TIME...MOT...LOC 2129Z 339DEG 14KT 4028 7987
HAIL...1.00IN
WIND...60MPH
$$
341 follow-up statement
816
WWUS51 KPBZ 132147
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
547 PM EDT TUE JUN 13 2017
PAC003-125-129-132157-
/O.CAN.KPBZ.SV.W.0095.000000T0000Z-170613T2200Z/
Washington PA-Allegheny PA-Westmoreland PA-
547 PM EDT TUE JUN 13 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WASHINGTON...
SOUTHEASTERN ALLEGHENY AND SOUTHWESTERN WESTMORELAND COUNTIES IS
CANCELLED...
The storm that prompted the warning has weakened below severe limits
and no longer pose an immediate threat to life and property.
Therefore, the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
LAT...LON 4031 8001 4038 7979 4019 7965 4012 7995
TIME...MOT...LOC 2142Z 339DEG 14KT 4021 7984
$$
24What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 5:28 PM EDT, 1 minute earlier.
Area forecast discussion, Jun 13, 5:28 PM EDT, 1 minute before
Area Forecast Discussion...UPDATED National Weather Service Pittsburgh PA 528 PM EDT Tue Jun 13 2017 .SYNOPSIS... Periodic rain chances return for the rest of the week with several crossing disturbances. Temperatures will remain above normal through the forecast. && .NEAR TERM /THROUGH WEDNESDAY/... 530pm update...have modified PoPs in line with latest radar imagery and hires model guidance. Expect to see a slow decrease in intensity and coverage through the evening with the loss of daytime heating. Overnight temperatures were also modified. Previous discussion... Showers and thunderstorms have primarily developed this afternoon along a cold front slowly sinking from north to south, although additional scattered thunderstorms have developed south of the front as well. With such light winds at the surface and higher up in the atmosphere, showers and thunderstorms are moving slowly and producing heavy rain. Coverage should diminish by sunset, with only a small chance of rain overnight. The front will set up from northwest to southeast on Wednesday and remain nearly stationary, providing the focus for thunderstorms again. Again, slow moving storms will bring the chance for heavy rainfall. Most of the region is under a marginal risk of both severe thunderstorms and flash flooding. While high temperatures will be a couple degrees cooler than today, heat indices will still rise into the lower 90s. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/... While the stationary front will begin to move north Wednesday night, low pressure will begin to track east and eventually bring a cold front through the region Thursday night. Have maintained categorical pops Thursday and Thursday night. Yet again a marginal risk continues for both flash flooding and severe thunderstorms. The chances for rain will diminish on Friday. Humidity will come down Thursday and Friday, which should allow heat indices to lower back into the 80s. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... Broad upper troughing from the Midwest to the NE CONUS should maintain periodic shower/thunderstorm chances through the period as shortwaves rotate through the trough. Above seasonal average temperatures are expected to continue. && .AVIATION /22Z TUESDAY THROUGH SUNDAY/... Showers and storms have developed in the unstable airmass over eastern OH/western WV earlier than originally anticipated this morning, with support from a shortwave over WV. While most of this is remaining south of the terminals, have bumped up the timing of VCTS at ZZV and will tempo restrictions as confidence increases. Meanwhile, cold front will start to sag southward over the region this afternoon, allowing for further thunderstorm development. While VFR conditions will prevail, brief IFR restrictions are possible with heavy rain and gusty winds. Convection should diminish after sunset, but some patchy fog may be possible at any terminal that experiences a storm. Will leave this mention out for now and reevaluate with the 18z issuance. .Outlook... Restrictions from showers and thunderstorms are possible Wednesday and Thursday as upper ridging weakens and a trough approaches. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Jun 13, 4:31 AM EDT, 12 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 431 AM EDT Tue Jun 13 2017 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-140845- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana- Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette- Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 431 AM EDT Tue Jun 13 2017 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Showers and thunderstorms on Wednesday and Thursday will pose a concern for flash flooding and occasional severe weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Jun 13, 4:39 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
439 PM EDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG 2 NNW KNOB 40.72N 80.20W
06/13/2017 BEAVER PA 911 CALL CENTER
NUMEROUS TREES AND WIRES DOWN
&&
EVENT NUMBER PBZ1701549
TGREENLocal storm report, Jun 13, 4:54 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
454 PM EDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM HAIL WEST MIFFLIN 40.36N 79.91W
06/13/2017 E1.00 INCH ALLEGHENY PA TRAINED SPOTTER
&&
EVENT NUMBER PBZ1701550
TGREENLocal storm report, Jun 13, 5:03 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
503 PM EDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG IRWIN 40.33N 79.70W
06/13/2017 WESTMORELAND PA TRAINED SPOTTER
TREES DOWN IN IRWIN
&&
EVENT NUMBER PBZ1701551
KRAMARLocal storm report, Jun 13, 5:15 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
515 PM EDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM HAIL MUNHALL 40.39N 79.90W
06/13/2017 M1.00 INCH ALLEGHENY PA TRAINED SPOTTER
&&
EVENT NUMBER PBZ1701552
24Local storm report, Jun 13, 5:18 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
518 PM EDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM HAIL WEST MIFFLIN 40.36N 79.91W
06/13/2017 M1.00 INCH ALLEGHENY PA TRAINED SPOTTER
&&
EVENT NUMBER PBZ1701553
24Local storm report, Jun 13, 5:19 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
519 PM EDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM HAIL NEW HOMESTEAD 40.39N 79.92W
06/13/2017 E1.50 INCH ALLEGHENY PA PUBLIC
HAIL OF VARIED SIZES INCLUDING PARTIALLY-MELTED STONES
JUST UNDER THE SIZE OF GOLFBALLS
&&
EVENT NUMBER PBZ1701554
KRAMARThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 2:15 PM EDT | Severe Thunderstorm Warning | PBZ | Greene | 31 min |
| Jun 13, 2:46 PM EDT | Flash Flood Warning | PBZ | Greene | 3 hr |
| Jun 13, 3:15 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 45 min |
| Jun 13, 3:46 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Butler, Lawrence | 44 min |
| Jun 13, 3:54 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Westmoreland | 51 min |
| Jun 13, 4:05 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Butler, Lawrence | 25 min |
| Jun 13, 4:18 PM EDT | Flash Flood Warning | PBZ | Beaver, Lawrence | 3 hr |
| Jun 13, 4:21 PM EDT | Flash Flood Warning | PBZ | Allegheny, Westmoreland | 3 hr |
| Jun 13, 4:33 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Butler | 42 min |
| Jun 13, 4:42 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana, Westmoreland | 48 min |
| Jun 13, 4:45 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Westmoreland | 45 min |
| Jun 13, 4:54 PM EDT | Flash Flood Warning | PBZ | Westmoreland | 3 hr |
| Jun 13, 7:14 PM EDT | Flash Flood Warning | PBZ | Allegheny | 5 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.